THE ACTION OF THYROIDIN IN DISEASES OF THE HEART.
THE allopathic school of medicine has very much to learn in the matter of dosage. It invariably begins at the wrong end of the scale. The recent introduction of preparations of the Thyroid Gland of the sheep furnishes a case in point. These various preparations (which have received the generic name of Thyroidin, being in nature practically identical) were given at first in such massive doses that a large number of pathogenetic effects were produced, and, among others, in several cases, fatal fainting. A collection of these effects has been made by me, and will be found recorded in Volume XXIX. (1894) of the Homoeopathic World.
From the June number (p.254) I will transcribe the symptoms relating to the heart and circulation produced in cases of allopathic over-dosing, and also some cured symptoms. The latter are marked with the small circle “o” placed at the beginning of the symptom refer to the authorities given in the May number (pp. 202-216).
HEART AND CIRCULATION.-On trying to walk uphill died suddenly from cardiac failure.1
While stooping to put on her shoes she “fainted” and died in half an hour.1
Two fainting attacks.2
One patient showed extraordinary symptoms after the injection. The skin became so livid as to be almost blue-black.3
(Degeneration of heart muscle in animals.)4
o A systolic cardiac murmur was less loud after the treatment than before.7
Complained occasionally of a feeling of faintness, not occurring particularly after the injections.8
Sensations of faintness and nausea.8
Frequent fainting fits.8
Palpitation on stooping.9
Pulse 64, regular, compressible.9
On one occasion, after exerting herself more than she had done for a long time previously, she “suddenly became extremely breathless and livid, and felt as if she were dying. Rest in recumbent position and the prompt administration of stimulants restored her, but she seems very narrowly to have escaped the fate of two of Dr. Murray’s patients.”10
Pulse rose to 112. 16
Weakness of heart’s action.29
Tachycardia and ready excitability of the heart persisting for several days after the feeding was stopped. 18
Relaxation of arterioles. 18
o In lupus of face heat and red, angry appearance removed.
Death, with all the symptoms of angina pectoris. 18
o Rapid pulsation, with inability to lie down in bed. 21
o Jumping sensation at heart. 21
FEVER.-Flushing, with nausea.
Flushing, with loss of consciousness. 1
Skin became so livid as to be almost blue-black. 3
Face flushed. 5
Rise of temperature, 100 degree F. 5
Profuse perspiration on least exertion. 6
Always felt hot, and had a sensation of sickness after the injections. 7
o Felt better and warmer. 11
Flushing of upper part of body and pains in back. 11
Temperature never rose above 99 degree she felt feverish and thirsty. 13
Temperature rose to 100 degree but F., and remained there several days; pulse 112. 16
Rise of temperature; diaphoresis. 17, 18, 23
From this it will be seen how powerful is the action of this drug (which I think may be fitly called a Sarcode) on the heart and circulation. If allopaths would only consent to learn the homoeopathic method of attenuating medicines, they might avoid all the risks of fatal over-dosing which they (or rather their patients) have to run whenever a new drug is introduced. However, to Homoeopathy belongs the blessed function of turning to good account for mankind some of the havoc done by allopathy. To the homoeopath all these violent heart symptoms mark the medicine out as a great heart remedy, and I will now give a few cases in which I have been able to turn this indication to good account.